Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 199, NWS Wilmington, OH

July 8, 2003Shelby County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Jul 8, 2003, 5:53 PM EDT for Shelby County, Ohio. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2003, 5:53 PM EDT (21:53 UTC)
Expired
Jul 8, 2003, 6:45 PM EDT
In force
52 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Shelby County, OH

The radar

The Cincinnati radar (KILN), 112 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 2:25 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.9 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 537 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
537 J/kg
Mixed-layer CIN
-255 J/kg
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

752 
WUUS51 KILN 082153
SVRILN
OHC149-082245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
553 PM EDT TUE JUL 8 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHELBY COUNTY IN OHIO...

* UNTIL 645 PM EDT...

* AT 553 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER FORT LORAMIE...OR ABOUT 11 MILES WEST OF
  SIDNEY...MOVING EAST AT 30 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ANNA...
  BOTKINS...
  FORT LORAMIE...
  JACKSON CENTER...
  SIDNEY...

DAMAGING WINDS ARE LIKELY WITH THIS STORM. IF YOU ARE IN THE STORMS 
PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4038 8435 4045 8433 4047 8421 4049 8400
          4029 8400 4025 8423 4024 8441 4037 8446

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:42 PM EDT, 3 hours 11 minutes earlier.

Area forecast discussion, Jul 8, 2:42 PM EDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
242 PM EDT TUE JUL 8 2003

WESTERLY FLOW ALOFT PERSISTS.  FLOW IS PROGGED TO REMAIN GENERALLY
WEST THROUGH THURSDAY.  PLENTY OF SHORT WAVE PERTURBATIONS WILL
AFFECT OUR WEATHER OVER THE NEXT COUPLE DAYS.  HIGH AMPLITUDE TROF
IS THEN FORECAST TO DEVELOP OVER THE NORTHERN PLAINS...WITH THE TROF
AXIS CROSSING OUR AREA ON FRIDAY.

AT THE SURFACE...NEARLY STATIONARY FRONT RUNS FROM IAG THROUGH CHI
TO LNK.  SODDEN AIRMASS (DEW POINTS MID-UPPER 70S...PWAT 1.5+)
SOUTH OF THE FRONT IS GOING TO REMAIN OVER OUR AREA THROUGH
THURSDAY.

FIRST SHORT WAVE IS AFFECTING THE AREA NOW THROUGH THIS
EVENING.SCATTERED TSRA THAT ARE NOW INTENSIFYING (AREA UNDER SEVERE
THUNDERSTORM WATCH) AHEAD OF FIRST SHORT WAVE WILL CONTINUE INTO
THIS EVENING.

SECOND SHORT WAVE WILL ROLL IN ALONG THE FRONT AS IT DROPS TO
NORTH-CENTRAL OHIO BY 12Z WEDNESDAY...WITH GFS AND ETA IN GOOD
AGREEMENT.  MORE WIDESPREAD PRECIP SHOULD OCCUR LATE TONIGHT AS THE
SECOND SHORT WAVE MOVES IN.  SHORT WAVE IS PROGGED TO DROP SOUTHEAST
OF THE REGION BY 00Z THURSDAY.

THOUGH UPPER SUPPORT WILL BE SOMEWHAT LACKING...FRONT REMAINING IN
THE AREA WEDNESDAY THROUGH THURSDAY WILL REQUIRE KEEPING CHANCE
POPS.

STRONG SURFACE LOW WILL CRANK UP AHEAD OF SHARPER TROF LATE
THURSDAY...WITH A COLD FRONT SWINGING THROUGH THURSDAY NIGHT.  WILL
RAISE POPS TO LIKELY AS MODELS HAVE BEEN CONSISTENT WITH THAT SYSTEM
OVER THE LAST FEW RUNS.

WILL KEEP MENTION OF HEAVY RAIN THROUGH THURSDAY NIGHT.

TEMPS:  HEAT ADVISORY ISSUED FOR HX 100+ IN CINCI.  SLIGHTLY COOLER
READINGS WEDNESDAY AND THURSDAY WITH FRONT SAGGING SOUTH.

EXTENDED:  AIRMASS WILL FINALLY DRY OUT SIGNIFICANTLY FRIDAY AFTER
FRONT PASSES.  WEEKEND LOOKS MUCH LESS ACTIVE BUT CANT RULE OUT
TSRA SATURDAY NIGHT.  TORRENTIAL RAIN WILL BE LESS LIKELY WITH MORE
REASONABLE PWAT UNDER 1.5.

.ILN...NONE.

OH...FLOOD WATCH THROUGH 8 AM WED FOR WEST CENTRAL OHIO AND PARTS OF
THE MIAMI VALLEY.  HEAT ADVISORY FOR HAMILTON COUNTY THROUGH
TONIGHT.
IN...FLOOD WATCH THROUGH 8 AM WED FOR PORTIONS OF WHITEWATER VALLEY.
KY...NONE.

CONIGLIO
Hazardous weather outlook, Jul 8, 5:54 AM EDT, 11 hours 59 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-081145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
554 AM EDT TUE JUL 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
TONIGHT.  DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY SEVERE
THREATS.  FLOODING RAINS WILL BE POSSIBLE WITH ANY OF THE
THUNDERSTORMS...ESPECIALLY FOR THOSE ALONG AND NORTH OF INTERSTATE
70.  THE FLOOD WATCH FOR WEST CENTRAL OHIO WILL EXPIRE AT 8 AM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MOST AFTERNOONS AND
INTO THE OVERNIGHT HOURS THROUGH THURSDAY NIGHT.  ANY OF THESE
THUNDERSTORMS COULD CONTAIN HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO TONIGHT.

RYAN

In the hours before

Local storm report, Jul 8, 4:47 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
0447 PM EDT TUE JUL 08 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    CEDARVILLE                OH   WIND DAMAGE
07/08/03   GREENE                         TREES AND POWER LINES DOWN

AR
Local storm report, Jul 8, 4:49 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
0449 PM EDT TUE JUL 08 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    SOUTH CHARLESTON          OH   FLASH FLOOD
07/08/03   CLARK                          HIGH WATER ON AREA ROADS

AR
Local storm report, Jul 8, 4:54 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
0454 PM EDT TUE JUL 08 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0453 PM    LANCASTER                 OH   WIND DAMAGE
07/08/03   FAIRFIELD                      TREES AND POWER LINES DOWN

AR
Local storm report, Jul 8, 4:57 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
0457 PM EDT TUE JUL 08 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    LONDON                    OH   WIND DAMAGE
07/08/03   MADISON                        TREES AND POWER LINES DOWN

AR
Local storm report, Jul 8, 5:04 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
0504 PM EDT TUE JUL 08 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    VERSAILLES                IN   FLASH FLOOD
07/08/03   RIPLEY                         NUMEROUS ROADS CLOSED DUE
                                          TO HIGH WATER

AR
Local storm report, Jul 8, 5:34 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
0534 PM EDT TUE JUL 08 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0533 PM    5 S CELINA                OH   FLASH FLOOD
07/08/03   MERCER                         STATE ROUTE 127 CLOSED DUE
                                          TO HIGH WATER

AR

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 9:03 PM EDTSevere Thunderstorm WarningILNPickaway27 min
Jul 8, 2:11 AM EDTSevere Thunderstorm WarningILNMercer49 min
Jul 8, 2:15 AM EDTFlash Flood WarningILNMercer2 hr
Jul 8, 2:23 AM EDTSevere Thunderstorm WarningILNDarke52 min
Jul 8, 2:54 AM EDTSevere Thunderstorm WarningILNAuglaize, Shelby51 min
Jul 8, 3:06 AM EDTSevere Thunderstorm WarningILNMiami, Preble39 min
Jul 8, 3:16 AM EDTSevere Thunderstorm WarningILNMontgomery44 min
Jul 8, 3:17 AM EDTSevere Thunderstorm WarningILNHardin43 min
Jul 8, 3:39 AM EDTSevere Thunderstorm WarningILNChampaign, Clark, Logan66 min
Jul 8, 3:51 AM EDTSevere Thunderstorm WarningILNGreene54 min
Jul 8, 4:02 AM EDTSevere Thunderstorm WarningILNButler28 min
Jul 8, 4:09 AM EDTSevere Thunderstorm WarningILNUnion51 min
Jul 8, 4:12 AM EDTSevere Thunderstorm WarningILNWarren48 min
Jul 8, 4:13 AM EDTSevere Thunderstorm WarningILNMadison47 min
Jul 8, 4:18 AM EDTSevere Thunderstorm WarningILNDelaware42 min
Jul 8, 4:24 AM EDTSevere Thunderstorm WarningILNFranklin51 min
Jul 8, 4:37 AM EDTSevere Thunderstorm WarningILNLicking53 min
Jul 8, 4:55 AM EDTSevere Thunderstorm WarningILNFairfield, Pickaway50 min
Jul 8, 5:18 AM EDTSevere Thunderstorm WarningILNHocking42 min
Jul 8, 2:06 PM EDTSevere Thunderstorm WarningILNMiami39 min
Jul 8, 2:34 PM EDTSevere Thunderstorm WarningILNChampaign, Clark41 min
Jul 8, 3:08 PM EDTSevere Thunderstorm WarningILNMadison52 min
Jul 8, 4:20 PM EDTSevere Thunderstorm WarningILNClark, Greene55 min
Jul 8, 4:24 PM EDTFlash Flood WarningILNClark, Greene2 hr
Jul 8, 4:40 PM EDTSevere Thunderstorm WarningILNFairfield50 min
Jul 8, 5:06 PM EDTSevere Thunderstorm WarningILNAuglaize54 min
Jul 8, 5:11 PM EDTFlash Flood WarningILNAuglaize, Mercer2 hr
Jul 8, 5:38 PM EDTSevere Thunderstorm WarningILNDarke52 min
Jul 8, 5:49 PM EDTFlash Flood WarningILNDarke, Shelby116 min
Jul 8, 5:59 PM EDTSevere Thunderstorm WarningILNFranklin46 min
Jul 8, 6:06 PM EDTFlash Flood WarningILNLogan114 min
Jul 8, 7:06 PM EDTFlash Flood WarningILNMercer3 hr
Jul 8, 7:30 PM EDTFlash Flood WarningILNAuglaize, Darke, Logan, Shelby6 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.